CT scan contrast has the potential to cause serious upper extremity injuries if mistakenly injected into an artery or soft tissues instead of a vein.
“CT scan contrast has the potential to cause serious upper extremity injuries if mistakenly injected into an artery or soft tissues instead of a vein. Hospitals must do better in ensuring nurses and radiology technicians follow recommended best practice procedures to substantially reduce these risks.” stated Greg Vigna, MD, JD.
Accidental intra-arterial injections of intravenous contrast during CT scan examinations are a rare occurrence but when they occur during CT angiograms serious injuries may result. Inadvertent arterial injection of CT contrast into the brachial artery at the elbow will produce non-diagnostic studies that will result in a delay diagnosis and sometimes cause soft tissue injuries from the high-volume contrast injected into relatively small compartment of the forearm as these agents are known to cause endothelial and cytotoxic injury to the blood vessels and soft tissues.
“We submitted a proposed complaint to the Indiana Patient’s Compensation Fund on a CT contrast serious injury case involving Isovue-300 that was carelessly injected into our client’s antecubital fossa.” — Greg Vigna, M.D., J.D., Certified Life Care Planner
Wrong-route injections are considered a never event in England and depending on the medication can have devastating outcomes. Unconscious patients are especially at risk as arterial injections at the elbow will often cause pain at the injections site or result in pain in the forearm or hand that would lead to cessation of the intravenous push of the drug in a conscious patient.
Contrast agents is known to cause endothelial injury in blood vessels and may lead to contrast mediated cytotoxicity. Accidental injection into an artery or leakage of the contrast directly into the soft tissues (extravasation) may cause injury. There are several points of care where the risk of accidental injection or extravasation is reduced including observation of venous blood at the time of cannulation of the vein, the immediate cessation of the infusion for pain at the injection site, and the immediate cessation of the infusion if there is pain distal to the injection in the distribution of the artery injected.
Dr. Greg Vigna, practicing physician, national pharmaceutical injury attorney, and certified life care planner states, “We have submitted a proposed complaint to the Indiana Patient’s Compensation Fund on a CT contrast serious injury case involving Isovue-300 that was carelessly injected into our client’s antecubital fossa that resulted in symptoms consistent with Complex Regional Pain Syndrome, a catastrophic pain syndrome. This outcome could have been avoided if the hospital staff simply had provided reasonable care at the time of IV catheter placement and at the time of injection of the contrast (Claim # 1022194).”
The Plaintiff is represented by Ben C. Martin and Laura Baughman of Martin Baughman, PLLC and Greg Vigna, MD, JD. Ben Martin and Laura Baughman are national pharmaceutical injury attorneys in Dallas, Texas. Dr. Vigna is a California and Washington DC lawyer who focuses on neurological injuries including spinal cord injuries, traumatic brain injury, and anoxic brain injuries.
To learn more about the symptoms of Complex Regional Pain Syndrome, visit the following:
The Vigna Law Group represents women across the country with pudendal neuralgia, obturator neuralgia, and complex regional pain syndrome caused by transvaginal mesh devices.
Learn more on the anatomical basis for TOT complications including obturator and pudendal neuralgia and the treatments of obturator and pudendal neuralgia click here and read our FREE BOOK on Vaginal Mesh Pain.
Greg Vigna, MD, JD
Vigna Law Group
email us here
Visit us on social media: